Science News
from research organizations

Muscle Damage May Be Present In Some Patients Taking Statins

Date:
July 7, 2009
Source:
Canadian Medical Association Journal
Summary:
Structural muscle damage may be present in patients who have statin-associated muscle complaints, found a new study.
Share:
       
FULL STORY

Structural muscle damage may be present in patients who have statin-associated muscle complaints, found a new study in CMAJ (Canadian Medical Association Journal).

Statins are one of the most widely prescribed medications in the world, given their importance in reducing the risk of cardiovascular disease. Many patients on statins develop muscle weakness and pain. In some cases, muscle biopsies show underlying structural injury, even in patients without elevated levels of circulating creatine phosphokinase.

The study, by researchers from the University of Bern, Switzerland and the Tufts-New England Medical Center in Boston, Massachusetts, looked at muscle biopsies from 83 patients, 20 of whom had never taken statins. They found significant muscle injury in patients who had taken statins, including several who had discontinued medication before the biopsy.

"Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury," write Dr. Annette Draeger from the University of Bern and coauthors.

They note there is a need to evaluate alternative treatment strategies for patients with significant muscle symptoms.


Story Source:

The above post is reprinted from materials provided by Canadian Medical Association Journal. Note: Materials may be edited for content and length.


Cite This Page:

Canadian Medical Association Journal. "Muscle Damage May Be Present In Some Patients Taking Statins." ScienceDaily. ScienceDaily, 7 July 2009. <www.sciencedaily.com/releases/2009/07/090706171454.htm>.
Canadian Medical Association Journal. (2009, July 7). Muscle Damage May Be Present In Some Patients Taking Statins. ScienceDaily. Retrieved August 3, 2015 from www.sciencedaily.com/releases/2009/07/090706171454.htm
Canadian Medical Association Journal. "Muscle Damage May Be Present In Some Patients Taking Statins." ScienceDaily. www.sciencedaily.com/releases/2009/07/090706171454.htm (accessed August 3, 2015).

Share This Page: